Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 139, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 25, 2004, 10:18 AM CDT for Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2004, 10:18 AM CDT (15:18 UTC)
- Expired
- Sep 25, 2004, 1:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 40 km from the middle of the area, began a volume at 15:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 3.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 980 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 251519 FFWMAF TXC135-251815- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1018 AM CDT SAT SEP 25 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... ECTOR COUNTY IN WEST TEXAS * UNTIL 115 PM CDT * AT 1010 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HIGH WATER RESCUE AT TANGLEWOOD AND PEMBROOK IN ODESSA. AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS OVER ODESSA...MOVING EAST AT 20 MPH. ADDITIONAL THUNDERSTORMS CAPABLE OF PRODUCING RAINFALL AMOUNTS NEAR ONE INCH PER HOUR ACROSS WESTERN ECTOR COUNTY WILL MOVE EAST AT 20 MPH AND OVER THE CITY OF ODESSA. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3168 10278 3169 10232 3206 10231 3206 10276 $$
1 follow-up statement
000 WGUS74 KMAF 251531 FFSMAF TXC135-251815- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1030 AM CDT SAT SEP 25 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 115 PM CDT FOR ECTOR COUNTY... AT 1020 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HIGH WATER RESCUE AT THE INTERSECTION OF TOM GREEN AND UNIVERSITY BOULEVARD. AT 1022 AM...LAW ENFORCEMENT HAVE BLOCKED OFF THE INTERSECTION OF 8TH AND PUEBLO...AND 42ND AND DIXIE. AT 1025 AM... THE PUBLIC REPORTED SAN JACINTO PARK WAS FLOODING. AT 1028 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED ADDITIONAL SHOWERS AND THUNDERSTORMS LOCATED OVER WESTERN ECTOR COUNTY...MOVING EAST AT 20 MPH. THESE SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF ADDITIONAL RAINFALL AMOUNTS OVER ONE INCH...WHICH WILL LIKELY LEAD TO ADDITIONAL FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3168 10278 3169 10232 3206 10231 3206 10276 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 9:56 AM CDT, 22 minutes earlier.
Area forecast discussion, Sep 25, 9:56 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 956 AM CDT SAT SEP 25 2004 .UPDATE... SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS THE NORTHWEST HALF OF THE CWA...WITH SOME OF THE TSRA PRODUCING LOCALIZED RAINFALL AMOUNTS NEAR ONE AND A HALF INCHES PER HOUR. SECOND ROUND OF SHOWERS AND THUNDERSTORMS ALREADY MOVING INTO THE WESTERN REACHES OF THE CWA ATTM...AND INDICATIONS ARE THAT ROUND THREE WILL MOVE INTO THE AREA LATER TODAY/TONIGHT. WE ARE CONSIDERING A FLASH FLOOD WATCH FOR MUCH OF THE ABOVE AREA IN THE AFTERNOON PACKAGE AS PROGS ARE INDICATING THE SECONDARY AND TERTIARY ROUNDS WILL AFFECT THESE AREAS. FOR NOW...WILL SEND AN UPDATE TO COOL AFTERNOON HIGHS BY 5 TO 15 DEGREES AS MOIST GROUND...ONGOING PRECIPITATION...AND CLOUD COVER WILL PROBABLY NOT ALLOW FOR MUCH OF A WARMUP. AKL .PREVIOUS DISCUSSION... CONVECTION CONTINUES OVER SOUTHEASTERN NEW MEXICO SOUTH INTO CULBERSON COUNTY. EXPECT THIS CONVECTION TO TRANSLATE ESE AND AFFECT THE NORTHWEST PERMIAN BASIN THROUGH DAYBREAK...THEN DIMINISH AS THIS ACTIVITY DRIFTS EAST OVER THE CENTRAL PERMIAN BASIN. GOOD LOW LEVEL MOIST EASTERLY FLOW COMBINED WITH FAVORABLE JET DYNAMICS AND UPPER DIFLUENCE AHEAD OF A SHORTWAVE TROUGH OVER THE FOUR CORNERS REGION WILL PRODUCE ANOTHER ROUND OF CONVECTION OVER MAINLY THE WESTERN TWO-THIRDS OF THE CWFA THIS AFTERNOON AND TONIGHT. EXTENSIVE CLOUD COVER FROM EARLIER CONVECTION WILL MODULATE INSOLATION AND THEREFORE LIMIT INSTABILITY...CONSEQUENTLY WE BELIEVE THE THREAT FOR SEVERE CONVECTION WILL BE LOW THIS AFTERNOON AND TONIGHT. LOCALLY HEAVY RAINFALL DOES APPEAR TO BE A THREAT GIVEN EXPECTED MOIST LOW LEVEL INFLOW AND PWAT VALUES FORECAST TO INCREASE TO AROUND 3 CM. DEEP LAYER DIV-Q PROGS INDICATE INCREASING LIFT OVER SOUTHEASTERN NEW MEXICO SOUTH ACROSS THE BIG BEND AFTER SUNSET. THE GFS DOES APPEAR TO SUFFER FROM CONVECTIVE FEEDBACK AND ITS QPF SOLUTION HAS BEEN DISCOUNTED. CONVECTION OVERNIGHT SHOULD FOCUS OVER TWO AREAS...OVER THE BIG BEND WHERE CONVECTION OVER CHIHUAHUA WILL TRANSLATE NORTHEAST...AND OVER SOUTHEASTERN NEW MEXICO WHERE THE BEST PHASING OF DYNAMICAL LIFT AND MOISTURE ARE FORECAST TO OCCUR. SUFFICIENTLY LOW CONFIDENCE IN BOTH AREA AND DURATION OF THE FLASH FLOOD THREAT PRECLUDES A WATCH AT THIS TIME...HOWEVER WE WILL STRESS THE POTENTIAL FOR FLASH FLOODING IN THE HWO. RAINFALL OVER HUDSPETH COUNTY SOUTH INTO CONTRIBUTING BASINS INTO THE RIO GRANDE...AND ADDITIONAL RAINFALL OVER THESE SAME AREAS TONIGHT...WILL LIKELY MEAN RISES ALONG THE RIO GRANDE...AND FLOOD WARNINGS APPEAR LIKELY ON THE RIO GRANDE TODAY FROM CANDELARIA DOWNSTREAM TO AT LEAST TERLINGUA. GRIDDED FORECASTS CONTAIN LKLY TO CHC POPS ACROSS THE WESTERN AND CENTRAL ZONES THROUGH TONIGHT. HAVE USED A CONSENSUS BLEND OF GFS AND ETA MODEL SOLUTIONS AND GFS AND ETA MOS FOR TEMPERATURE EXTREMA AND DEWPOINT FORECASTS...WHILE WEVE TRENDED TOWARD A BLEND OF THE ETA AND ETA MOS FOR WINDS. HAVE TRENDED TOWARD THE HPC QPF FOR TONIGHT...AND DID BEEF UP QPF FOR TONIGHT OVER THE BIG BEND...MAYBE NOT ENOUGH. DID SHIFT THEIR PRECIP MAX EAST A BIT FOR THIS MORNING AND AFTERNOON. .LONG TERM... UPPER TROUGH OVER SOUTHERN ROCKIES WILL EDGE SLOWLY EASTWARD TOWARD WEST TEXAS ON SUNDAY AND MONDAY. HEIGHT FALLS WITH APPROACHING TROUGH WILL CONTRIBUTE TO STEEPENING LAPSE RATES/INSTABILITY AND COMBINE WITH EXISTING ABOVE NORMAL DEEP LAYER MOISTURE TO GENERATE SCATTERED CONVECTION AREAWIDE ON SUNDAY AND MONDAY. MID/UPPER LEVEL DIFLUENCE ON EAST SIDE OF APPROACHING UPPER TROUGH WILL AID LARGE SCALE ASCENT AND PRECIP CHANCES ON SUNDAY AND SUNDAY NIGHT...WHILE APPROACHING MID LEVEL COLD POOL OF -12C TO -14C WILL STEEPEN LOW AND MID LEVEL LAPSE RATES ON MONDAY. RAIN CHANCES WILL GRADUALLY TAPER DOWNWARD FROM WEST TO EAST BY TUESDAY AS UPPER TROUGH WEAKENS AND SLIDES EASTWARD. STILL...EXPECT ISOLATED AFTERNOON/EVENING STORMS VICINITY THE DAVIS/GUADALUPE MOUNTAINS THROUGHOUT THE WEEK AS DAYTIME HEATING AND UPSLOPE WIND COMPONENT TAPS RESIDUAL/LINGERING MOISTURE. RAIN CHANCES GRADUALLY INCREASE LATE IN THE WEEK AS NEXT UPSTREAM LOW LATITUDE UPPER TROUGH TRACKS INLAND ACROSS BAJA INTO ARIZONA AND NEW MEXICO ON FRIDAY AND SATURDAY. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 79 60 76 57 / 50 40 30 20 CARLSBAD NM 73 57 73 54 / 60 70 60 30 DRYDEN TX 84 64 78 62 / 40 50 40 20 FORT STOCKTON TX 77 59 76 57 / 50 60 60 30 GUADALUPE PASS TX 69 51 67 51 / 50 60 40 30 HOBBS NM 73 55 77 57 / 60 60 60 30 MARFA TX 74 52 71 50 / 50 70 40 30 MIDLAND INTL AIRPORT TX 78 61 77 58 / 60 50 40 30 ODESSA TX 78 60 78 61 / 60 50 40 30 WINK TX 81 61 82 61 / 60 60 60 30 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 70/01
Hazardous weather outlook, Sep 25, 5:07 AM CDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 507 AM CDT SAT SEP 25 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-252000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 507 AM CDT (407 AM MDT) SAT SEP 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TODAY SCATTERED THUNDERSTORMS...SOME CAPABLE OF PRODUCING HEAVY RAINFALL... ARE EXPECTED AGAIN TODAY AND TONIGHT ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL WILL STRETCH FROM SOUTHEASTERN NEW MEXICO SOUTH THROUGH THE TEXAS BIG BEND. AN UPPER LEVEL STORM SYSTEM OVER THE GREAT BASIN WILL COMBINE WITH AMPLE MOISTURE TO PRODUCE THUNDERSTORMS THROUGH TONIGHT. A FEW OF THESE STORMS COULD APPROACH SEVERE LEVELS THIS AFTERNOON...AND WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...DEADLY LIGHTNING... AND MARBLE SIZED HAIL. LOCALLY HEAVY RAINFALL...WITH RATES BETWEEN ONE AND TWO INCHES PER HOUR...CAN BE EXPECTED TODAY AND TONIGHT. AS A RESULT...LOCALIZED FLASH FLOODING OF ARROYOS...DRAWS...LOW WATER CROSSINGS...AND OTHER LOW LYING AREAS WILL BE POSSIBLE...PARTICULARLY ACROSS THOSE AREAS THAT RECEIVED HEAVY RAINFALL FRIDAY NIGHT AND EARLY SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 3:34 PM CDT | Flash Flood Warning | MAF | Scurry | 3 hr |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.